Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 17, NWS Cheyenne, WY

February 23, 2019Albany County, Carbon County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 23, 2019, 3:20 AM MST for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Feb 23, 2019, 8:00 AM MST. It was in force for 19 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 3:20 AM MST (10:20 UTC)
In effect from
Feb 23, 2019, 8:00 AM MST
Expired
Feb 24, 2019, 2:53 AM MST
In force
19 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 9:25 AM MSTNON-TSTM WND GST 613 Ne Pumpkin Vine, WYMESONET STATION UR351, 5 E TIE SIDING - DALE WS.
Feb 23, 10:36 AM MSTNON-TSTM WND GST 581 Ene Buford, WYMESONET STATION WY37, 1 ESE BUFORD - BUFORD EAST - BFE.
Feb 23, 1:20 PM MSTHIGH SUST WINDS 407 Nw Elk Mountain, WYMESONET STATION WY18, 7 NW ELK MOUNTAIN - HALLECK RDG - HLR.
Feb 24, 3:00 AM MSTSNOW 28 Wnw Centennial, WYMESONET STATION BKLW4, 7 NW CENTENNIAL WY - BROOKLYN LAKE SNOTEL.
Feb 24, 3:00 AM MSTSNOW 37 Nw Albany, WYMESONET STATION CINW4, 6 SW CENTENNIAL WY - CINNABAR PARK SNOTEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WWUS75 KCYS 231020
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
320 AM MST Sat Feb 23 2019

...Sporadic but dangerous wind gusts of 50 to 60 mph late morning
through early evening across portions of I-80...

WYZ110-116-231830-
/O.UPG.KCYS.HW.A.0015.190223T1500Z-190224T0100Z/
/O.NEW.KCYS.HW.W.0017.190223T1700Z-190224T0300Z/
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, and Vedauwoo
320 AM MST Sat Feb 23 2019

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MST THIS EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 10 AM this morning to 8 PM MST
this evening. 

* TIMING...10am to 8pm Saturday

* WINDS...Sustained wind speeds of 35 to 45 mph with gusts of 55 
  to 60 mph. 

* IMPACTS...Truck blowovers may occur along I-80 between mile 
  markers 320-345 and 240 and 285. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Allen
3 follow-up statements
326 
WWUS75 KCYS 231327
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
627 AM MST Sat Feb 23 2019

...Sporadic but dangerous wind gusts of 50 to 60 mph early this  
morning through early evening across portions of I-80...

WYZ110-116-232130-
/O.EXT.KCYS.HW.W.0017.190223T1500Z-190224T0300Z/
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, and Vedauwoo
627 AM MST Sat Feb 23 2019

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...8am to 8pm Saturday

* WINDS...Sustained wind speeds of 35 to 45 mph with gusts of 55 
  to 60 mph. 

* IMPACTS...Truck blowovers may occur along I-80 between mile 
  markers 320-345 and 240 and 285. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
908 
WWUS75 KCYS 232133
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
233 PM MST Sat Feb 23 2019

...STRONG WIND GUSTS WILL REMAIN POSSIBLE IN THE WIND PRONE AREAS
OF SOUTHEAST WYOMING THROUGH SUNDAY MORNING... 

WYZ110-116-241500-
/O.EXT.KCYS.HW.W.0017.000000T0000Z-190224T1500Z/
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, and Vedauwoo
233 PM MST Sat Feb 23 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM MST SUNDAY...

* TIMING...Until 8 AM MST Sunday. 

* WINDS...West to southwest 35 to 45 MPH with occasional gusts up
  to 60 MPH.
 
* IMPACTS...Mainly to transportation. Dangerous travel conditions
  with a blow over risk for light weight and high profile 
  vehicles, including camping trailers. This includes Interstate 
  80 near Arlington and Elk Mountain including mile markers 240 to
  285, and the South Laramie Range including mile markers 320 to 
  345. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CLH
375 
WWUS75 KCYS 240953
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
253 AM MST Sun Feb 24 2019

...STRONG WIND GUSTS POSSIBLE IN THE WIND PRONE AREAS OF 
SOUTHEAST WYOMING THROUGH THIS EVENING THROUGH TUESDAY 
AFTERNOON...

WYZ110-116-250000-
/O.CAN.KCYS.HW.W.0017.000000T0000Z-190224T1500Z/
/O.NEW.KCYS.HW.A.0016.190225T0300Z-190226T2100Z/
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, and Vedauwoo
253 AM MST Sun Feb 24 2019

...TODAY'S HIGH WIND WARNING IS CANCELLED...

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from this evening through Tuesday
afternoon. The High Wind Warning has been cancelled. 

* TIMING...This evening through Tuesday afternoon. Winds will
  diminish briefly Monday afternoon, but will pick up again by
  evening.

* WINDS...West to southwest 35 to 45 MPH with gusts 55 MPH to 60 
  MPH.

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  with a blow over risk for light weight and high profile
  vehicles, including camping trailers. This includes Interstate
  80 near Arlington and Elk Mountain including mile markers 240 to
  285, and the South Laramie Range including mile markers 320 to
  345. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-250000-
/O.NEW.KCYS.HW.A.0016.190225T0300Z-190226T2100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
253 AM MST Sun Feb 24 2019

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from this evening through Tuesday
afternoon. 

* TIMING...This evening through Tuesday afternoon. Winds will
  diminish briefly Monday afternoon, but will pick up again by 
  evening.

* WINDS...West to southwest 35 to 45 MPH with gusts 55 MPH to 60
  MPH.

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  with a blow over risk for light weight and high profile
  vehicles, including camping trailers. This includes Interstate 
  25 between Chugwater and Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 22, 10:45 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 22, 10:45 PM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 PM MST Fri Feb 22 2019

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM MST Fri Feb 22 2019

Winter weather conditions look to impact the southeastern most
portion of the CWA over the next 12-18 hours. Snow will develop
early this evening along the Front Range as a longwave trough
continues to make it's way through the Rockies. 2 to 4 inches of
snow looks probable for the southern Nebraska Panhandle where
Winter Weather Advisories have been in effect since early this
morning. High-Res guidance has suggested a few narrow bands of
heavier snowfall are possible between 02Z and 06Z in extreme
southeastern Wyoming in addition to the heavier snowfall farther
east near Kimball and Sidney. The system does not appear to linger
over the area too long as most snow will exit the region by 12Z.

The strong upper level wave will continue to pivot to the upper
midwest on Saturday. Behind this upper level wave...strong
northwest winds will usher into the region. This combined with
subsidence underneath a potential vorticity anomaly and good
mixing should favor a windy day across much of the area. The
strongest wind speeds will most likely occur along the I-80 summit
and Arlington. As a result, we went ahead and issued a high wind
watch for those areas. We are also concerned about the blowing
snow potential along the higher elevations of I-80 especially
above 8000ft where temperatures will struggle to get out of the
20s. The rest of the region will see some gusts to 40mph or
perhaps 50mph along the foothills of the Laramie Range.

.LONG TERM...(Saturday night through Friday)
Issued at 235 PM MST Fri Feb 22 2019

A band of strong 700-500mb winds will also be in place late
Saturday night into Sunday. Not confident about these winds
reaching the surface since there is also little confidence on
where the arctic front will end up. At this point, the ECMWF
pushes this boundary furthest south towards the Laramie Range.
Meanwhile, the NAM keeps it bottled up in the northern portions of
our forecast area. If this boundary stays north, it may induce
stronger pressure falls in the plains, and allow for stronger
wind speeds in the gap areas. More shortwave energy is expected
ride along the northern plains and southern Canadian providences
Monday through Wednesday which may favor more windy days across
the region.

The next shortwave is scheduled to move into the region Thursday
night into Friday and bring better chances of accumulating
snowfall.

&&

.AVIATION...(For the 06Z TAFS through Saturday evening)
Issued at 440 PM MST Fri Feb 22 2019

A band of moderate snow will mainly impact KSNY tonight, with
occasional light snow possible at KAIA and KBFF. LIFR conditions
will persist at KSNY through 09z before conditions begin to improve
towards sunrise. After 15z, VFR conditions are expected across all
terminals with windy conditions quickly developing. Gusts up to 40
knots are possible from KRWL to KCYS.

&&

.FIRE WEATHER...
Issued at 226 PM MST Fri Feb 22 2019

Fire weather concerns are quite low during the next several days
due to cool temperatures...snow cover...and minimum relative
humidities of 25 to 50 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Watch from Saturday morning through Saturday afternoon
     for WYZ110-116.

NE...Winter Weather Advisory until 8 AM MST Saturday for NEZ019>021-
     054-055.

&&

SHORT TERM...MB
LONG TERM...REC
AVIATION...TJT
FIRE WEATHER...REC
Hazardous weather outlook, Feb 22, 3:21 PM MST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
321 PM MST Fri Feb 22 2019

NEZ019>021-054-055-232230-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
321 PM MST Fri Feb 22 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TONIGHT

A Winter Weather Advisory is in effect until 8 AM Saturday. Expect
periods of snow with additional accumulations of 2 to 4 inches.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ101>109-111>115-117>119-232230-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
321 PM MST Fri Feb 22 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Expect a chance of light snow mainly this evening, east of a
Laramie to Chadron line, with little or no additional
accumulation. Some light freezing drizzle may occur over far
southeast Wyoming this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-116-232230-
North Snowy Range Foothills-South Laramie Range-
321 PM MST Fri Feb 22 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A High Wind Watch is in effect from 8 AM to 6 PM on Saturday.
Expect west to northwest winds of 35 to 45 mph with gusts up to
60 mph.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.